I am a 53 yo man diagnosed ~8 years ago with lone paroxysmal atrial flutter and afib. Long term history of endurance sports but nothing outrageous - running 20 miles a week since my teens. Episodes are generally less than an hour, but frequent - typically one every day or couple of days. Have been trying a "pill in a pocket" appproach - that is, I will take some metoprolol (50 mg tablet) if the tachycardia lasts more than 5 minutes. Usually the episode will end 10-20 minutes after taking the medication. I have taken a Ca channel blocker (diltiazem) in the past, but that did not seem effective.
So here's the question. The beta and calcium channel blockers as you of course know are referred to as "rate control" medications, yet they don't do a thing to my heart rate while I am in afib or flutter (though the beta blocker does reduce my resting heart rate when not in tachycardia, the Ca blocker not so much.) But the beta blocker does seem to reduce the length of the episodes compared to how long they last if I just let it go, so this seems to be some sort of rhythm control. (And again, the Ca blocker does not seem to be effective at this either, which is why it is a former medication.) Is my experience with these medications common in your experience - that is, some rhythm control but little effective rate control? Is there something about the metoprolol specifically that separates it from the other beta blockers? ("membrane stabilizing effect?") The reason is that metoprolol (tartate) makes my hair fall out and if there is another effective option in this category that will not make my hair fall out, I would like to try it.
Neither calcium channel blockers or beta-blockers are rhythm control agents. They are strictly rate control agents. Your observation that you remain in atrial fibrillation for a shorter period of time may be a coincidence.
In general, paroxysmal atrial fibrillation becomes progressive over time. It sounds as if your "afib burden" is becoming greater. That is, your stay in afib longer and it is becoming more difficult to control heart rate and symptoms. At this point I would recommend you see your cardiologist for a new evaluation to include a history, physical exam, resting ECG, holter monitor (EKG monitor that measures rhythm for a prolonged period), and possibly an echocardiogram (ultrasound of the heart). You should also ask your physician about antiarrhythmic therapy (drugs that help maintain normal sinus rhythm). If drug therapy fails, there are invasive procedures that you may benefit from to decrease atrial fibrillation burden or to eliminate arrhythmia (in certain case of atrial flutter).
You say that paroxysmal afib becomes progressive over time. What type of time frame are you referring to?
The reason I ask this, is I was diagnosed with Paroxysmal Afib five years ago, and put on a regimen of 12.5 mg of Metoprolol once daily along with 5Omg of Flecainide twice daily. I have only had one episode of PVC's not afib in all this time. Am I to expect that this will not last?
What is PVC? I have AF and have had it since I was 19. My boughts usually land me in the hospital because my heart rate is so high. The only way out is meds in the IV until I convert, or once, cardioverted. Also, what is Paroxysmal AF?
What is PVC? I have AF and have had it since I was 19. My boughts usually land me in the hospital because my heart rate is so hight. the only way out is meds in the IV until I convert , or once, was cardioverted. also, what is Paroxysmal AF?
I was on a daily dose of the beta blocker (Metoprolol) for near lifetime SVT. My GP doc said to carry a small supply, and chew an extra 50mg when my SVT occurred (generally 4 to 5 times per month) as it MIGHT help. When I saw my cardiologist I mentioned this to him. His comment was (with a slight roll of the eyes) "It doesn't work that way". I still take it today (75mg per day) following a successful electrophysiology three years ago as it does a good, cheap job of controlling my borderline hypertension.
Thanks for the comment. I did have a flutter ablation last week, but still have lone paroxysmal afib to worry about - so it is important to get the meds right. unfortunately, when these episodes occur 100 mg of metoprolol will only knock my HR down from 150 to 120, and that still doesn't feel very good, nor is it good for me probably. So I guess I need a real antiarrhythmic, despite the risks. Happy to hear that the ablation worked for you. Do you know what the SVT was? (e.g., Atrial Flutter, Atrial Fibrillation, single focus atrial tachycardia?)
I am sorry to disagree with you, but metoprolol is known to have a "membrane stabilizing effect" (that is, it increases the refractory period of atrial tissue) and because of this bears some similarity to the class 1 antiarrhythmics, which are rhythm-control medications. Metoprolol was even recently studied for its ability to control sinus rhythm in the context of atrial fibrillation - see, for instance, here: http://eurheartj.oxfordjournals.org/content/28/11/1351.full.pdf
Thank you for answering my question. Your observation that my disease is lprogressing is likely accurate and the metoprolol I am taking is insufficient to either control my rhythm or my rate. Since my post I have had a flutter ablation and am pursuing a more aggressive medical approach to deal with the afib. (Not confident about the efficacy of afib ablations yet.) Hopefully I can find something that will adequately keep me in sinus, because life at 150 bpm is for the birds!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.